Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 26, 2004, 1:35 PM PDT for Santa Barbara County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2004, 1:35 PM PDT (20:35 UTC)
- Expired
- Oct 26, 2004, 3:35 PM PDT
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 262034 FFWLOX CAC083-262145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 135 PM PDT TUE OCT 26 2004 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... THE GAVIOTA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 335 PM PDT * AT 130 PM PDT...VANDENBERG DOPPLER RADAR SHOWED A VERY HEAVY RAIN BAND LOCATED OVER THE GAVIOTA BURN AREA. THIS BAND WAS PRODUCING RAINFALL RATES OVER HALF AN INCH PER HOUR IN THE VICINITY OF THE BURN AREA. DUE TO THE LACK OF GROUND COVER FROM RECENT WILDFIRE...MUDSLIDES COULD BECOME A MAJOR PROBLEM IN AND DOWNSLOPE OF THE GAVIOTA BURN AREA. IN ADDITION...EXCESSIVE RUNOFF COULD CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS BELOW THE BURN AREA. PEOPLE LOCATED IN OR BELOW THE BURN AREA SHOULD STAY ALERT FOR ANY LAND MOVEMENT. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. FLAT...LON 3453 12013 3447 12012 3446 12026 3452 12025 $$ DANIELSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 9:35 AM PDT, 4 hours earlier.
Area forecast discussion, Oct 26, 9:35 AM PDT, 4 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 935 AM PDT TUE OCT 26 2004 .SHORT TERM... THE LEADING EDGE OF THE FRONTAL BAND HEAVY RAIN HAS CONTAINED A RATHER POTENT LINE OF CONVECTION PRODUCING WIND GUSTS NEAR SEVERE CRITERIA (GUST TO 56 MPH AT HEARST CASTLE) AS IT MOVED THROUGH NORTHWESTERN SAN LUIS OBISPO COUNTY. THE LINE OF CONVECTION HAS DIMINISHED IN INTENSITY AS IT APPROACHES SAN LUIS OBISPO. LOW-LEVEL 850 MB JET NOT AS STRONG AS MODELS WERE FORECASTING LAST NIGHT...BUT STILL ON THE ORDER OF 35 TO 45 MPH. SHOWERS ARE ALREADY DEVELOPING AHEAD OF THE MAIN BAND ACROSS SANTA BARBARA COUNTY. LOOKS LIKE THE THE TIMING OF THE STEADY HEAVIER RAIN IS NOW AHEAD OF THE SCHEDULE DEPICTED BY THE 12Z ETA RUN...AT LEAST UP NORTH. THE ETA DOES SLOW THE EASTWARD PROGRESSION DOWN SOUTH OF POINT CONCEPTION AND THIS MAKES SENSE AS THE VERY STRONG UPPER LEVEL JET DIGS DOWN THE BACKSIDE OF THE UPPER LEVEL TROUGH. ONLY CHANGES TO ZONES THIS MORNING WERE TO ADJUST POP/WX PHRASING FOR CENTRAL COAST CHANGE HIGH WIND WATCH TO HIGH WIND WARNING FOR SBA COUNTY MOUNTAINS. ALL OTHER PARAMETERS OF THE FORECAST ARE ON TRACK AND STILL LOOKING AT THE POTENTIAL FOR A VERY ACTIVE EARLY MORNING PERIOD WEDNESDAY FOR VENTURA AND LOS ANGELES COUNTIES. ...FROM PREVIOUS DISCUSSION... VERY IMPRESSIVE GULF OF ALASKA STORM HAS BEEN CHARGING SOUTHWARD ALONG THE CALIFORNIA COAST OVERNIGHT. AS NOTED IN LATEST SPENES MESSAGE...EXTREMELY STRONG JET IS DIGGING DOWN THE BACK SIDE OF THE UPPER TROF...WHICH SHOULD MAINTAIN THIS ENERGETIC SYSTEM ALL THE WAY THROUGH SO CAL. TIMING AND QPF AMOUNTS APPEAR TO BE PRETTY MUCH ON TRACK...ALTHOUGH THE SYSTEM APPEARS TO BE MOVING ABOUT 3 HOURS FASTER THAN THE ETA. RAINFALL AMOUNTS COULD RIVAL THOSE OBSERVED DURING LAST WEEKS STORM...AS LOW LEVEL CONVERGENCE...UPPER DYNAMICS AND OROGRAPHIC LIFT ARE ALL FAVORABLE. AM ALSO CONCERNED ABOUT THE POSSIBILITY OF SEVERE WX TONIGHT...AS A NUMBER OF PARAMETERS APPEAR TO COME TOGETHER IN THE 06-12Z PERIOD ALONG THE COAST FROM SBA-LAX. STRONG LOW LEVEL WIND SHEAR...GOOD INSTABILITY AND VERY GOOD INFLOW WINDS COULD CONTRIBUTE TO SOME SEVERE TSTMS AND POSSIBLE WATERSPOUTS TONIGHT OR EARLY WED AM. WINDS ARE FCST TO BE QUITE STRONG WITH THIS SYSTEM AS WELL...AND WIND ADVISORIES ARE ALREADY IN EFFECT FOR MOST OF SLO/SBA COUNTIES. HAVE POSTED HIGH WIND WATCHES FOR THE SBA AND SMO MTNS...AS WORKSTATION ETA INDICATES PRE-FRONTAL WINDS OF 35-50 KT IN THESE AREAS TONIGHT. WIND ADVISORIES MAY BE NEEDED FOR THE SBA SOUTH COAST AND THE COASTS/VALLEYS OF VTU/LA COUNTIES AS WELL...BUT WILL LET THE DAY SHIFT EVALUATE THIS FURTHER. WIND OBSERVATIONS FROM THE BAY AREA AND ADJACENT COASTAL WATERS HAVE NOT BEEN TERRIBLY IMPRESSIVE THUS FAR...BUT THIS MAY CHANGE AS THE DAY PROGRESSES. WINTRY WX THREAT CONTINUES FOR THE LA/VTU MTNS TONIGHT AND WED... AND HAVE OPTED TO CONTINUE THE WINTER STORM WATCHES FOR THESE AREAS. WINTER STORM WARNINGS WILL LIKELY BE ISSUED LATER TODAY. WITH THE STRONG SOUTHERLY FLOW AHEAD OF THE COLD FRONT...SNOW LEVELS WILL REMAIN ABOVE 7K FEET THROUGH TONIGHT...BUT SHOULD DROP TO THE SKI RESORT LEVELS WED. EXPECTING ACCUMULATIONS OF 2-3 FT ABOVE 7K...AND 4-12 INCHES FROM 5K-7K. STRONG WINDS...LOW VISIBILITIES AND POSSIBLE MUD AND ROCKSLIDES WILL ADD TO THE TRAVEL HAZARDS. MAIN BAROCLINIC ZONE SHOULD CLEAR LA COUNTY WED MORNING...WITH SHOWERS CONTINUING ACROSS THE DISTRICT THROUGH THE DAY. COULD BE SCATTERD TSTMS AS WELL WITH THE UPPER COLD POOL NEARBY CAUSING STEEP LAPSE RATES. ACTIVITY SHOULD GRADUALLY DIMINISH WED NIGHT...AND END OVER THE MTNS ON THU. .LONG TERM... LONG RANGE MODELS CONSISTENT WITH LAST NIGHTS RUNS...PROJECTING A MUCH QUIETER WEATHER PATTERN ON TAP FOR THE EXTENDED PERIOD. AN UPPER RIDGE BUILDS OVER THE EAST PAC AND NOSES INTO CALIFORNIA FRI-SAT. A WEAK SYSTEM MOVES THROUGH ON SUN...BUT STILL LOOKS LIKE AN INSIDE SLIDER WITH THE LIMITED MOISTURE REMAINING TO THE NORTH OF OUR DISTRICT. DRY NW FLOW FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT WEEK...WITH GENERALLY PARTLY CLOUDY SKIES...AND MAX TEMPS RUNNING SLIGHTLY BELOW NORMAL. NEW GFS HAS THE EAST PAC RIDGE REMAINING IN PLACE ALONG 140W FROM THE WEEKEND RIGHT THROUGH TEN DAYS...SO TODAYS BIG STORM SHOULD BE THE LAST ONE FOR A WHILE. && .LOX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH (SEE LAXFFALOX). WINTER STORM WATCH (SEE LAXWSWLOX). HIGH WIND WARNING/WATCH/WIND ADVISORY (SEE LAXNPWLOX). GALE WARNING (SEE LAXCWFLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && MOYER/JACOBSON
Hazardous weather outlook, Oct 26, 6:00 AM PDT, 7 hours 35 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 8:05 AM PDT | Special Marine Warning | LOX | 55 min | |
| Oct 26, 8:15 AM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo | 60 min |
| Oct 26, 3:50 PM PDT | Special Marine Warning | LOX | 55 min | |
| Oct 26, 3:50 PM PDT | Special Marine Warning | LOX | 55 min |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.